MAUDE Adverse Event Report: ZIMMER GMBH BIOLOX® DELTA, CERAMIC FEMORAL HEAD, XL, ø 36/+7, TAPER 12/14; PROSTHESIS, HIP

ZIMMER GMBH BIOLOX® DELTA, CERAMIC FEMORAL HEAD, XL, ø 36/+7, TAPER 12/14; PROSTHESIS, HIP
Catalog Number 00877503604
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 04/07/2025
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4): d10: item # unknown, unknown cup, lot # unknown.Item # unknown, unknown liner, lot # unknown.G2: report source netherlands.Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported patient underwent hip revision approximately 8 months post implantation due to the patient heard a cracking sound and upon sitting heard a weird sound and immediately felt something was wrong.It was later found that the head component had fractured, and the patient was revised approximately 8 months post-implantation.Attempts have been made and additional information on the reported event is unavailable at this time.
 
Event or Problem Description
It was reported that the patient underwent a hip revision approximately 8 months post-implantation due to a fractured ceramic femoral head.The patient previously underwent an initial hip arthroplasty for a femoral neck fracture on an unknown date.Approximately one week prior to the event, the patient heard a cracking sound.Subsequently, while sitting, the patient heard a unusual sound and immediately felt something was wrong.Evaluation revealed that the femoral head component had fractured.The hip construct included a stem and an acetabular cup.A review of manufacturing records and the certificate of conformance reportedly identified no abnormalities or deviations.No specific environmental factors were reported other than the patient¿s seated position at the time the unusual sound was noted.The patient underwent revision surgery.No further details regarding intra-operative findings or the patient¿s post-revision condition were provided.Attempts have been made and additional information on the reported event is unavailable at this time.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections were updated: b4, b5, b7, d9, g3, g6, h2, h3, h6, h11.D10: item # unknown, unknown cup, lot # unknown.Item # 30103606, g7 vit e neutral lnr 36mm f, lot # 66664479.The analysis of the fractured femoral head showed that the material complied with all manufacturing and quality specifications for biolox® delta ceramic components.No evidence of pre-existing material defects or abnormalities was found.Metal transfer patterns observed on the fracture fragments indicate contact between the femoral head and metal components or surgical instruments.While primary metal transfer was expected on the conical bore surface, its evaluation was limited due to overlaying secondary metal transfer.The absence of primary metal transfer in the middle of the conical bore suggests a disturbance during assembly of the femoral head and metal stem.Localized, intensive metal transfer in certain regions points to increased loading near the distal end of the cone.Although the primary fracture surfaces and region could be identified, the exact fracture origin could not be conclusively determined because of secondary damage and missing fragments.Material analysis of the transferred metal revealed cobalt, chromium, nickel, and molybdenum, elements consistent with the metallic stem.This supports the conclusion that the metal transfer resulted from contact between the femoral head and the stem taper.Overall, the findings indicate that insufficient or incorrect seating of the femoral head on the metal stem taper, likely due to malpositioning, led to localized mechanical stress.This stress is considered the most probable cause of the ceramic femoral head fracture.The concomitant pe liner was additionally returned to the product surveillance team for examination.The device shows damage in the form of scuffing, especially on the articulating surface, likely occurring after the fracture of the femoral head.There are some ceramic fragments on and embedded on the surface as well as some black/metallic smearing.A review of the device manufacturing records confirmed no abnormalities or deviations.Review of the complaint history found no additional related complaints for this item and the reported part and lot combination.One undated x-ray of the left hip was provided confirming femoral head fracture.The investigation confirms a fracture of the femoral head.Component properties and microstructure meet production specifications, with no evidence of pre-existing material defects.However, overall, the findings indicate that insufficient or incorrect seating of the femoral head on the metal stem taper, likely due to malpositioning, led to localized mechanical stress.This stress is considered the most probable cause of the ceramic femoral head fracture.If and to what extent other factors may have led or contributed to the reported event remains unknown.Therefore, a definitive root cause could not be identified.If any further information is found which would change or alter any conclusions or information, a supplemental report will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
BIOLOX® DELTA, CERAMIC FEMORAL HEAD, XL, ø 36/+7, TAPER 12/14
Common Device Name
PROSTHESIS, HIP
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur
Manufacturer (Section G)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur
Manufacturer Contact
jennifer rapsavage
56 e. bell dr.
warsaw, IN 46582
5745260384
MDR Report Key21950880
Report Number0009613350-2025-00355
Device Sequence Number8800479
Product Code LZO
UDI-Device Identifier00889024430389
UDI-Public(01)00889024430389(17)340307(10)3195259
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
K192416
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/27/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number00877503604
Device Lot Number3195259
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/07/2025
Supplement Date Received by Manufacturer10/27/2025
Initial Report FDA Received Date05/02/2025
Supplement Report FDA Received Date10/30/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/07/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11 NARRATIVE.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexFemale
Patient Weight80 KG